Statins and Mitochondrial Mutations


dr_duane_graveline_m.d._134By Duane Graveline, M.D., M.P.H.

When I first wrote of my personal reaction to Lipitor, I considered myself to be lucky to have had only transient amnesia episodes, for when it was over, I was back to normal. Or so it seemed to me, for the next several years.

During this time my statin damage research gradually was revealing hundreds of cases of permanent disabling peripheral neuropathy, permanent myopathy and progressive neuro-muscular degeneration. It was then that I wondered, for in the previous few years, I had grown old with weakness and easy fatigability and the posture and gait of an old man.

My exposure to Lipitor had been minimal - a total of three and a half months at 10mg or less. My awareness of possible statin causation came to me slowly as years passed and I read report after report from statin damaged victims. Many of them described exactly my story with a gap from beginning of drug intake to onset of symptoms often measured in many years.

The feeling of weakness and easily fatigability of legs and low back made me cringe at the idea of exercise. A chair became my preferred refuge. I am now a doddering old man with withered limbs; a stranger in the mirror.

If my transition to this state had been gradual, the natural result of getting old, I might have missed the relationship. But to transition thusly in just a few years was clearly not normal and hundreds of other people, all statin users, were experiencing the same thing.

My rheumatologist considered a possible ALS-like condition. My neurologist said he strongly suspected mitochondrial mutation secondary to statin use. Only muscle biopsy would refine this presumptive diagnosis but he had been seeing this syndrome for several years and strongly suspected a statin causation. He said that there is no treatment. This ALS-like condition is slowly progressive and eventually disabling.

What about this presumptive mitochondrial mutation etiology? Does this have merit? Mitochondria are organelles that provide most of the energy our cells need for the work they do. It is in the mitochondria where CoQ10 and the reduced forms of niacin and riboflavin enter into that ingenious process of moving electrons from hydrogen molecules to one side of a mitochondrial leaf while storing the remaining protons on the other side creating an energy gradient - the magic energy resource of every cell in our bodies. It is here that oxidative phosphorylation takes place to create ATP (adenosine triphosphate) the very source of energy for cells in the body.

As with any form of DNA, mitochondrial DNA (mtDNA) sequences are susceptible to mutation. In fact there is evidence that mitochondrial sequences may mutate at rates 3 to 5 times greater than nuclear sequences. This may be because of the frontline position of these tiny warriors in their battle to utilize oxygen without themselves being oxidized. Constantly at risk they ordinarily are well supplied with anti-oxidants. 

Enter statin drugs, capable of halving your CoQ10 in just a few weeks through the inevitable process of mevalonate blockade while inhibiting cholesterol synthesis. Gone is the fuel of the mitochondrial engines and gone is one of the most important anti-oxidants, with the job of inactivation of free radicals. Abruptly the mutation rate increases at the same time the mitochondrial engines are running low on fuel. Is this something to consider as a cause of statin-altered physiology? 

Statin associated chronic neuropathy and chronic progressive myopathy may well be examples of this process in action. It seems likely that a side effect of statin drugs in some people is to trigger just this process - mitochondrial mutations of sufficient frequency and severity to express as a chronic, even progressive condition.

Indeed, it is known that accumulating mitochondrial mutations contribute significantly to aging. This appears to be what we are seeing in the cases of permanent muscle wasting, weakness and neuropathies seen usually only in advanced age.

Variability of expression may well explain why some people seem extraordinarily sensitive, showing symptoms early, while others show no apparent effect but may well be victims of low-grade, accelerated aging type of presentation, taking years to become evident. This may also help to explain why some people may be on a statin at an unchanged dose for years before abruptly manifesting symptoms.

Duane Graveline MD MPH
Former USAF Flight Surgeon
Former NASA Astronaut
Retired Family Doctor

Updated April 2016
 

Books From Amazon

Cholesterol is Not the Culprit
The Statin Damage Crisis
Statin Drugs Side Effects
Lipitor, Thief of Memory


Over 12,000 reader posts:

spacedoc Forum